Virginia, 2008

Flash Flooding and Damaging Winds in Virginia, March 4 to 5, 2008

March 4 to 5, 2008 · NWS LWX · 10 events in 9 counties and zones

An area of low pressure moving over West Virginia pushed a strong cold front through the region during the early morning hours of March 5th. This front triggered several strong to severe thunderstorms with gusty winds as well as heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure moving over West Virginia pushed a strong cold front through the region during the early morning hours of March 5th. This front triggered several strong to severe thunderstorms with gusty winds as well as heavy rain. Several lines of thunderstorms crossed the region from the evening of March 4th through the early morning of March 5th. Heavy rain lead to several road closures due to flooding. Wind gusts in excess of 50 mph were measured at several locations, with a maximum wind gust of 74 mph measured at Reagan National Airport. There were numerous reports of trees and power lines down across central and northern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 4, 6:15 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 4, 6:15 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EST TUE MAR 4 2008

.SYNOPSIS...
LOW PRESSURE IN THE TENNESSEE VALLEY WILL MOVE NORTHEAST INTO NEW
ENGLAND WEDNESDAY MORNING. AN ASSOCIATED COLD FRONT WILL MOVE
ACROSS THE MID ATLANTIC STATES OVERNIGHT INTO EARLY WEDNESDAY. SHOWERS
AND SCATTERED THUNDERSTORMS ARE EXPECTED WITH THE COLD FRONT.
HIGH PRESSURE WILL RETURN WEDNESDAY. A COASTAL LOW MAY DEVELOP AND
AFFECT THE MID ATLANTIC FRIDAY INTO SATURDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A TORNADO WATCH IS NOW IN EFFECT UNTIL 3 AM EST FOR MOST OF THE
AREA. DESPITE LIMITED INSTABILITY DEEP LAYER SHEAR PROFILES ALONG
WITH LOW-LEVEL HELICITY REMAIN QUITE IMPRESSIVE. WITH A
STRENGTHENING LOW LEVEL JET TONIGHT...SOME THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS AND EVEN THE POSSIBILITY OF A
TORNADO.

PREVIOUS DISCUSSION:
18Z SURFACE ANALYSIS INDICATED LOW PRESSURE ACROSS EASTERN
KENTUCKY...WITH A COLD FRONT TRAILING FROM THE LOW SOUTH TO THE
GULF COAST. A PRE-FRONTAL SQUALL LINE WAS DEVELOPING AHEAD OF THE
FRONT.

CLOSER TO HOME ACROSS THE MID ATLANTIC...WARM ADVECTION CONTINUED TO
STRENGTHEN AND DESPITE AMPLE CLOUD COVER KDCA WAS ABOVE 70 DEGREES.
WITH WARM ADVECTION AND ISENTROPIC LIFT IN PLACE...RAIN WEST OF THE
BLUE RIDGE WILL BLOSSOM FURTHER EAST THROUGH THE REST OF THE
AFTERNOON AND EVENING. HOWEVER...THE BIGGER CONCERN IS THE POTENTIAL
FOR A SQUALL LINE TO MOVE ACROSS THE AREA THAT LEADS TO FLOODING AND
SEVERE WEATHER HAZARDS. WITH THE WARM ADVECTION RAIN...THIS WONT
LIKELY BE ENOUGH TO CAUSE FLOODING. BUT WITH AN AXIS OF HIGH
PRECIPITABLE WATERS (UP TO 1.5 INCHES) ASSOCIATED WITH THE
PRE-FRONTAL SQUALL LINE...THIS COULD CAUSE LOCAL FLOODING. THE MOST
PRONE AREAS WILL BE THE BALTIMORE WASHINGTON URBAN CORRIDOR AND
MOUNTAINOUS TERRAIN WEST OF THE BLUE RIDGE. WHILE TOTALS MAY BE JUST
AS HIGH ACROSS CENTRAL VIRGINIA AND LOWER SOUTHERN
MARYLAND...ANTECEDENT CONDITIONS AND OTHER FACTORS SUGGEST THAT
FLOODING WILL BE MORE DIFFICULT TO OBTAIN AND THEREFORE THE FLOOD
WATCH WILL BE TRIMMED TO REMOVE THOSE AREAS AND TO FOCUS ON THE
URBAN CORRIDOR AND HIGHER TERRAIN.

IN ADDITION TO FLOODING...SEVERE WEATHER IS A CONCERN. 15Z LWX
WRF-ARW INDICATES AN ORGANIZED LINE OF CONVECTION MOVING INTO THE
HIGHLANDS BY 02Z...MOVING EAST TO THE BAY BY 07Z. IN ADDITION TO
HEAVY RAINFALL...THIS LINE MAY TAP INTO STRONG WINDS AOA 50 KT WHICH
COULD TRANSFER TO THE SURFACE. SHEAR PROFILES ALSO SUGGEST A SMALL
CHANCE OF A TORNADO. CONVECTION WILL LIKELY BE EAST OF THE BAY BY
08Z OR 09Z.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH 6 PM WEDNESDAY/...
NORTHERN HEMISPHERIC PATTERN DURING THE PAST 5 DAYS SHOWS AN
AMPLIFIED TROUGH-RIDGE PATTERN ACROSS THE CONUS HAS BECOME
PROGRESSIVE. THE PATTERN HOWEVER IS BEGINNING TO BECOME BLOCKED
AGAIN...WITH A TROUGH-RIDGE ACROSS THE PACIFIC...AND WITH THE
DEVELOPMENT OF A DEEP CENTRAL CANADIAN TROUGH. WATER VAPOR LOOP
SHOWS A DUAL STREAM SYSTEM APPROACHING FROM THE WEST...WITH A TROUGH
LIFTING INTO QUEBEC...AS AN UPPER LOW LIFTS INTO THE TENNESSEE
VALLEY. MEANWHILE...THE NEXT UPPER LEVEL JET IS DIVING SOUTHEAST
ACROSS THE PACIFIC NORTHWEST. 12Z SURFACE MAP SHOWS A STALLING COLD
FRONT FROM THE TENNESSEE VALLEY THROUGH PENNSYLVANIA...AS A 1001MB
CYCLONE BEGINS TO LIFT INTO THE TENNESSEE VALLEY. A COLD FRONT
STRETCHED SOUTH FROM THE CYCLONE THROUGH THE CENTRAL GULF OF MEXICO.
A BITTERLY COLD AIRMASS IS LOCKED NORTH OF THE GREAT LAKES.

COLD FRONT AND CONVECTION SHOULD HAVE CROSSED THE CHESAPEAKE BAY BY
SUNRISE. WIND GUSTS OF 25-35 MPH LAST INTO THE AFTERNOON WITH THE
PRESSURE GRADIENT ON THE BACKSIDE OF THE SYSTEM. A BRIEF PERIOD OF
UPSLOPE SNOW SHOWERS WILL BE POSSIBLE DURING THE MORNING...BEFORE
ANTICYCLONIC FLOW BUILDS IN. WITH THE THERMAL RIDGE NOT TOO FAR TO
THE EAST...WELL MIXED BOUNDARY LAYER SHOULD ALLOW TEMPERATURES TO BE
WELL INTO THE 50S AND NEAR 60F EAST OF THE BLUE RIDGE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
BRIEF PERIOD OF HIGH PRESSURE MIDWEEK. NEXT LOW PRESSURE SYSTEM
APPROACHES FRIDAY AND SATURDAY FROM THE SOUTH. GLOBAL MODEL TRACKS
ARE SPREAD BETWEEN A TRACK ALONG THE APPALACHIANS...AND A COOLER
TRACK ALONG THE EAST COAST. HAVE PLAYED THE MIDDLE GROUND FOR
NOW...NOTING THAT THE MAJORITY OF SYSTEMS HAVE TENDED TO RIDE TO
THE WEST THIS YEAR.

BEYOND THIS WEEKEND...HAVE SIDED CLOSER TO THE EUROPEAN WHICH
ADVERTISES SPLIT FLOW EARLY NEXT WEEK. NEXT NOTABLE SYSTEM LOOKS TO
DEVELOP ACROSS THE CENTRAL CONUS DURING THE MIDWEEK WITHIN THE
SOUTHERN STREAM.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
VFR CIGS WILL FALL INTO MVFR LATER THIS AFTERNOON AND EVENING. THERE
LIKELY WILL BE A PERIOD OF IFR CONDITIONS...BUT IT LOOKS TO BE
AROUND THE TIME CLOSER TO THE SQUALL LINE PASSAGE...ROUGHLY 03Z TO
08Z AT AREA TERMINALS. IMPROVING CIGS/VSBYS AFTER.

09Z SHORT RANGE ENSEMBLES INDICATE IFR CEILINGS IN THE MOUNTAINS
DISSIPATES THURSDAY. MVFR-IFR CEILINGS ARE LIKELY WITH THE NEXT AREA
OF LOW PRESSURE WHICH LIFTS NORTHWARD FROM THE GULF OF MEXICO FRIDAY
AND SATURDAY.

&&

.MARINE...
GALE WARNING WILL GO INTO EFFECT FOR TONIGHT WITH THE AFTERNOON
PACKAGE. SMALL CRAFT GUSTS (25 TO 30 KT) WILL BE MOST LIKELY THROUGH
EARLY TO MID EVENING...THEN THE THREAT FOR 35 KT OR HIGHER GUSTS
WILL OCCUR THROUGH LATE TONIGHT.

SMALL CRAFT WIND GUSTS CONTINUE THROUGH WEDNESDAY...UNTIL HIGH
PRESSURE BUILDS IN WEDNESDAY NIGHT. NEXT OPPORTUNITY FOR SMALL CRAFT
OR GALE CONDITIONS WILL BE THIS WEEKEND AS ANOTHER LOW PRESSURE
SYSTEM MOVES UP THE APPALACHIANS.

&&

.TIDES/COASTAL FLOODING...
TIDES CURRENTLY HAVE RISEN A HALF FOOT ABOVE ASTRONOMICAL
PREDICTIONS ON THE UPPER CHESAPEAKE BAY. WITH SOUTHERLY FLOW
STRENGTHENING THROUGH TONIGHT...TIDES WILL CONTINUE TO RISE ABOVE
ASTRONOMICAL LEVELS. THE MOON WILL BE WANING TO A NEW MOON. HAVE
ISSUED A COASTAL FLOOD ADVISORY ON THE WESTERN SHORE OF THE
CHESAPEAKE BAY FROM ANNE ARUNDEL NORTHWARD AS TIDES ARE FORECAST TO
NEAR LEVELS WHICH CAN FLOOD SENSITIVE LOCATIONS. WHEN COMBINED WITH
THE BRIEF PERIOD OF HEAVY RAIN OVERNIGHT...ANY FLOODING PROBLEMS MAY
BE EXACERBATED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 6 AM EST WEDNESDAY FOR DCZ001.
MD...FLOOD WATCH UNTIL 6 AM EST WEDNESDAY FOR MDZ003-501-502.
     FLOOD WATCH UNTIL 6 AM EST WEDNESDAY FOR MDZ004>007-009>011-
     013-014.
     COASTAL FLOOD ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM EST
     WEDNESDAY FOR MDZ007-011-014.
VA...FLOOD WATCH UNTIL 6 AM EST WEDNESDAY FOR VAZ021-025>031.
     FLOOD WATCH UNTIL 6 AM EST WEDNESDAY FOR VAZ042-052>054.
WV...FLOOD WATCH UNTIL 6 AM EST WEDNESDAY FOR WVZ050>055-501>504.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EST WEDNESDAY FOR
     ANZ530>537.
     GALE WARNING UNTIL 6 AM EST WEDNESDAY FOR ANZ530>537.

&&

SYNOPSIS...BPP
NEAR TERM...BPP
SHORT TERM...SJR
LONG TERM...SJR
AVIATION...BPP/SJR
MARINE...BPP/SJR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 4, 6:20 PM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
620 PM EST TUE MAR 4 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
051000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
620 PM EST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS NOW IN EFFECT UNTIL 3 AM WEDNESDAY MORNING. SEE
SEL9 FOR FURTHER DETAILS.

A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE MID ATLANTIC
TONIGHT. THIS FRONT WILL BRING SHOWERS AND AND SCATTERED
THUNDERSTORMS. IN ADDITION TO HEAVY RAINFALL...THUNDERSTORMS MAY
PRODUCE LOCALLY DAMAGING WIND GUSTS AND EVEN THE POSSIBILITY OF A
TORNADO.

A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE MID ATLANTIC
TONIGHT. THIS WATCH INCLUDES THE BALTIMORE WASHINGTON
METROPOLITAN AREA. FOR MORE DETAILS CONSULT THE FLOOD WATCH
PRODUCT /WBCFFALWX/ /WGUS61 KLWX/.

A GALE WARNING IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND THE
MARYLAND PORTIONS OF THE CHESAPEAKE BAY TONIGHT.

A COASTAL FLOOD ADVISORY HAS BEEN ISSUED FOR THE CHESAPEAKE BAY
FROM ANNE ARUNDEL COUNTY NORTH FOR TONIGHT.FOR MORE DETAILS
CONSULT THE COASTAL FLOOD ADVISORY PRODUCT /WBCCFWLWX/ /WHUS41 KLWX/.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS THE MARINE WATERS ON
WEDNESDAY.

SMALL CRAFT ADVISORY CONDITIONS MAY RETURN TO THE REGION FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-051000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
620 PM EST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A TORNADO WATCH IS NOW IN EFFECT FOR PORTIONS OF CENTRAL VIRGINIA.
PLEASE SEE SEL9 FOR FURTHER DETAILS.

A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE MID ATLANTIC
TONIGHT. THIS FRONT WILL BRING SHOWERS AND AND SCATTERED
THUNDERSTORMS. IN ADDITION TO HEAVY RAINFALL...THUNDERSTORMS MAY
PRODUCE LOCALLY DAMAGING WIND GUSTS AND EVEN THE POSSIBILITY OF A
TORNADO.

A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE MID ATLANTIC
TONIGHT. FOR MORE DETAILS CONSULT THE FLOOD WATCH PRODUCT
/WBCFFALWX/ /WGUS61 KLWX/.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE SYSTEM IS EXPECTED TO LIFT NORTHWARD FROM THE GULF
OF MEXICO LATE THIS WEEK. WINTRY PRECIPITATION IS POSSIBLE
ESPECIALLY WEST OF THE BLUE RIDGE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

In the hours before

Special weather statement, Mar 4, 6:11 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
611 PM EST TUE MAR 4 2008

VAZ036-037-050000-
NELSON VA-ALBEMARLE VA-
611 PM EST TUE MAR 4 2008

...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES...

AT 611 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF ALLENS CREEK...MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

THE COMMUNITIES OF SHIPMAN AND SCHUYLER WILL BE AFFECTED BY THIS
STORM.

RWW
Special weather statement, Mar 4, 6:35 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
635 PM EST TUE MAR 4 2008

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ACTIVATED THE
SKYWARN NETWORK DUE TO EXPECTED ISOLATED SEVERE WEATHER IN PARTS OF
MARYLAND VIRGINIA AND WASHINGTON DC. THE PRIMARY NET FREQUENCY IS
147.3 ZERO ZERO MEGA HERTZ. SPOTTERS ARE ENCOURAGED TO RELAY ANY
SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

RDH
Local storm report, Mar 4, 7:06 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
706 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            CABINS                  39.00N 79.21W
03/04/2008                   GRANT              WV   FIRE DEPT/RESCUE

            A FEW LOW ROAD CROSSINGS FLOODED. ROCKSLIDE.

&&

STRONG

The radar

The Sterling radar (KLWX), 60 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Warren

When
March 4, 7:44 PM EST
Where
Warren County, Front Royal
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.920, -78.180

A trained spotter in Front Royal measured a wind gust of 59 mph.

Thunderstorm Wind, Augusta

When
March 4, 9:36 PM EST to 9:40 PM EST
Where
Augusta County, Stuarts Draft to 1.43 mi ESE of Lyndhurst
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.030, -79.030

Augusta County Emergency Management reported several trees down across the eastern portion of the county.

Thunderstorm Wind, Albemarle

When
March 4, 9:40 PM EST
Where
Albemarle County, Crozet to Free Union
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.070, -78.700

Albemarle County Emergency Management reported several trees down in the western portion of the county.

Flash Flood, Charlottesville (C)

When
March 4, 10:45 PM EST to March 5, 2:00 AM EST
Where
Charlottesville (C) County, 0.53 mi N of Charlottesville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.038, -78.499

The City of Charlottesville Emergency Management reported 1 foot of running water over the roadway. There was also a washout of a road under construction at th3 00th block of 15 St NW.

Thunderstorm Wind, Stafford

When
March 4, 11:44 PM EST
Where
Stafford County, 0.23 mi NNE of Falmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.323, -77.469

Stafford County Emergency Management reported significant tree damage in Falmouth. A gas station canopy was destroyed.

Thunderstorm Wind, Spotsylvania

When
March 4, 11:45 PM EST
Where
Spotsylvania County, 1.38 mi SSW of New Post to 1.2 mi SSW of New Post
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
38.211, -77.409

Spotsylvania County Emergency Management reported trees down on Marengo Plantation Lane in New Post.

Thunderstorm Wind, Fauquier

When
March 4, 11:55 PM EST to March 5, 12:10 AM EST
Where
Fauquier County, New Baltimore to Warrenton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.770, -77.720

Fauquier County Emergency Management reported several trees and wires down across the central and northern portions of the county.

Flash Flood, Stafford

When
March 5, 12:00 AM EST to 6:00 AM EST
Where
Stafford County, 0.22 mi NW of Falmouth to 0.41 mi NW of Falmouth
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.323, -77.472

Stafford County Emergency Management reported flash flooding along creeks running into the Rappahannock River. A water rescue performed in Falmouth.

Thunderstorm Wind, Loudoun

When
March 5, 12:15 AM EST
Where
Loudoun County, 0.47 mi NW of Broad Run Farms
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.034, -77.377

A trained spotter reported a large tree down at the intersection of Sugarland Run Drive and Parkhill Lane in Sterling.

Thunderstorm Wind, Arlington

When
March 5, 12:33 AM EST
Where
Arlington County, 1.4 mi SSE of South Washington
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
38.852, -77.038

The ASOS at Reagan National Airport measured a wind gust of 74 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88447, 88448, 88449, 88450, 88451, 88452, 88453, 88454, 88455, 88456.